Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, September 26, 2012

September 26, 2012 · NWS OUN · 20 events in 12 counties and zones

An initial round of thunderstorms developed over the eastern portions of central Oklahoma during the early afternoon hours, producing some large hail. Around sunset, numerous storms developed and overspread western and central Oklahoma, producing widespread hail reports and some damaging wind through the mid to late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An initial round of thunderstorms developed over the eastern portions of central Oklahoma during the early afternoon hours, producing some large hail. Around sunset, numerous storms developed and overspread western and central Oklahoma, producing widespread hail reports and some damaging wind through the mid to late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 26, 11:40 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 26, 11:40 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1240 PM CDT WED SEP 26 2012

.AVIATION...
WINDS WILL TO SHIFT TO THE EAST AN NORTHEAST AT THE NORTHERN TAF
SITES AS A FRONTAL BOUNDARY STALLS ACROSS CENTRAL OKLAHOMA.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...WITH A FEW SEVERE STORMS PERHAPS PRODUCING STRONG WIND
GUSTS...HAIL...AND LOW VISBYS. THE STORMS WILL LOSE STRENGTH
THROUGH THE EARLY MORNING HOURS.

&&

.PREV DISCUSSION... /ISSUED 1042 AM CDT WED SEP 26 2012/

DISCUSSION...
CLOUDS IN NORTH-CENTRAL OKLAHOMA HAVE HELD TEMPERATURES DOWN THIS
MORNING...AND WE HAVE MADE APPROPRIATE ADJUSTMENTS THERE.

IT APPEARS THAT LITTLE OR NO RAIN WILL OCCUR UNTIL MID-
AFTERNOON...ALTHOUGH A FEW STRAY SHOWERS/STORMS MAY BRIEFLY AFFECT
OUR FAR EASTERN COUNTIES OVER THE NEXT HOUR OR SO. THEN...STORMS
ARE INCREASINGLY LIKELY TO FORM FROM MID-AFTERNOON INTO THE
EVENING...MAINLY ACROSS CENTRAL AND NORTHERN OKLAHOMA.

UPDATED FORECASTS SHOULD BE AVAILABLE SHORTLY.

PREV DISCUSSION... /ISSUED 736 AM CDT WED SEP 26 2012/

AVIATION...
SCATTERED SHOWERS AND STORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON WITH THE ACTIVITY BECOMING MORE WIDESPREAD IN THE
EVENING... SO PROB30S ARE WARRANTED AT MOST SITES OVERNIGHT
TONIGHT. A COLD FRONT ACROSS WESTERN KANSAS AND THE OKLAHOMA/TEXAS
PANHANDLES WILL MOVE INTO THE BODY OF OKLAHOMA TODAY SHIFTING THE
WINDS EARLY THIS MORNING SHIFTING THE WINDS AT KGAG AND KWWR EARLY
THIS MORNING.

PREV DISCUSSION... /ISSUED 442 AM CDT WED SEP 26 2012/

DISCUSSION...
LINGERING CONVECTION WILL CONTINUE TO MOVE EAST ACROSS THE AREA
/MAINLY SOUTHERN PORTION/ THIS MORNING. NONE OF THE MODELS ARE
HANDLING THIS PARTICULARLY WELL EXCEPT THE HRRR. HAVE KEPT
SOMEWHAT HIGHER POPS THIS MORNING IN SOUTHEAST OKLAHOMA. EXPECT
REDEVELOPMENT OF SCATTERED STORMS THIS AFTERNOON FARTHER NORTH IN
THE VICINITY OF A COLD FRONT SLOWLY MOVING INTO THE AREA.
INSTABILITY WILL BE SIMILAR TO YESTERDAY SO EXPECT SOME SEVERE
WEATHER POTENTIAL AGAIN TODAY. STORM CHANCES WILL PERSIST INTO THE
WEEKEND WITH VARIOUS DISTURBANCES MOVING THROUGH THE PLAINS. THE
MEDIUM RANGE MODELS ARE A LITTLE MORE AMPLIFIED WITH THE
DEVELOPING UPPER TROUGH TO THE EAST BY THIS WEEKEND AND EARLY NEXT
WEEK. ONE DISTURBANCE LOOKS TO MOVE THROUGH THE AREA IN THE
NORTHERLY FLOW SATURDAY/SATURDAY NIGHT... THEN PRECIPITATION
CHANCES DIMINISH IN THE WAKE OF THIS SYSTEM... SO HAVE DECREASED
POPS SATURDAY NIGHT AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  86  66  81 /  40  30  40  40
HOBART OK         68  86  65  79 /  50  30  40  50
WICHITA FALLS TX  70  91  67  83 /  20  20  20  40
GAGE OK           63  81  60  76 /  60  50  50  40
PONCA CITY OK     66  82  64  76 /  60  40  50  40
DURANT OK         71  89  68  86 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/03/14
Hazardous weather outlook, Sep 26, 10:45 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT WED SEP 26 2012

OKZ004>048-050>052-TXZ083>090-271000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF WESTERN...CENTRAL AND NORTHERN OKLAHOMA...
AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM SEYMOUR TEXAS...TO
WICHITA FALLS...TO DUNCAN OKLAHOMA...TO PAULS VALLEY...TO
HOLDENVILLE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 3 PM THROUGH
MIDNIGHT.

IMPACTS...
WIND GUSTS IN EXCESS OF 70 MPH...ALONG WITH LARGE HAIL TO THE SIZE
OF HALF DOLLARS...FREQUENT LIGHTNING AND HEAVY RAINFALL WILL BE THE
PRIMARY THREATS WITH THESE STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.

DISCUSSION...
A STATIONARY FRONT LOCATED ACROSS NORTHERN OKLAHOMA IS EXPECTED TO
REMAIN ACROSS THE AREA THROUGH TONIGHT. THIS FRONT WILL ACT AS A
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. OTHER
THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE WHICH WILL BE LOCATED
ACROSS THE TEXAS PANHANDLE. INITIALLY STORMS ARE EXPECTED TO REMAIN
MORE ISOLATED NEAR THESE BOUNDARIES ACROSS NORTHERN AND FAR WESTERN
OKLAHOMA...WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WIND
GUSTS. BY EVENING...STORMS WILL TRANSITION TO CLUSTERS AND LINE
SEGMENTS...POSING PRIMARILY A WIND THREAT AS THEY MOVE EAST AND
SOUTHEAST ACROSS OKLAHOMA. THE STORMS ARE EXPECTED TO WEAKEN
GRADUALLY OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM THURSDAY THOUGH
SUNDAY. SEVERE STORMS CANNOT BE RULED OUT THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

CMS

In the hours before

Local storm report, Sep 26, 10:17 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1117 AM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 WSW LOCKETT           34.06N 99.43W
09/25/2012  E1.25 INCH       WILBARGER          TX   EMERGENCY MNGR

0800 PM     HAIL             1 SW VERNON             34.14N 99.30W
09/25/2012  E2.50 INCH       WILBARGER          TX   EMERGENCY MNGR

0806 PM     HAIL             5 S VERNON              34.08N 99.28W
09/25/2012  E1.00 INCH       WILBARGER          TX   EMERGENCY MNGR

0806 PM     HAIL             SW VERNON               34.15N 99.28W
09/25/2012  E2.00 INCH       WILBARGER          TX   EMERGENCY MNGR

0807 PM     HAIL             VERNON                  34.15N 99.28W
09/25/2012  E1.25 INCH       WILBARGER          TX   EMERGENCY MNGR

0811 PM     HAIL             VERNON                  34.15N 99.28W
09/25/2012  E1.75 INCH       WILBARGER          TX   EMERGENCY MNGR

&&

JPIKE

The radar

The Tulsa radar (KINX), 109 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Hughes

When
September 26, 1:50 PM CST
Where
Hughes County, Dustin
Measured
1 in hail
Reported by
Post Office
Coordinates
35.270, -96.030

Post office reported 1 hail.

Hail, Hughes

When
September 26, 3:30 PM CST
Where
Hughes County, 1.38 mi N of Wetumka
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.260, -96.240

Law enforcement reported 1.75 hail near Wetumka Lake.

Hail, Roger Mills

When
September 26, 6:50 PM CST
Where
Roger Mills County, 2.76 mi N of Dempsey
Measured
1.75 in hail
Reported by
Public
Coordinates
35.550, -99.820

Public reported 1.75 hail.

Hail, Dewey

When
September 26, 7:00 PM CST
Where
Dewey County, 7.03 mi WSW of Putnam
Measured
1 in hail
Reported by
Public
Coordinates
35.830, -99.090

Public reported 1 hail, and time was estimated from radar data.

Hail, Canadian

When
September 26, 7:08 PM CST
Where
Canadian County, 0.56 mi E of El Reno
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.530, -97.950

Emergency management reported 1 hail on the west side of El Reno.

Hail, Dewey

When
September 26, 8:13 PM CST
Where
Dewey County, 2.76 mi S of Seiling
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.110, -98.920

Law enforcement reported 1.25 hail.

Hail, Canadian

When
September 26, 8:25 PM CST
Where
Canadian County, 4.96 mi WNW of Mustang
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
35.420, -97.800

Storm chaser reported 3 hail 5 WSW Mustang. A trained spotter also observed 1.75 hail 3 WSW Mustang.

Thunderstorm Wind, Jackson

When
September 26, 8:25 PM CST
Where
Jackson County, 3.45 mi S of Altus
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.590, -99.330

Mesonet site at Altus recorded a gust to 66 mph.

Thunderstorm Wind, Tillman

When
September 26, 8:31 PM CST
Where
Tillman County, 1.33 mi ESE of Frederick
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.380, -99.000

KFDR reported a gust to 58 mph.

Hail, Washita

When
September 26, 8:32 PM CST
Where
Washita County, 0.56 mi W of Cowden
Measured
1 in hail
Reported by
Public
Coordinates
35.250, -98.720

Public reported 1 hail.

Hail, Logan

When
September 26, 8:35 PM CST
Where
Logan County, 4.69 mi WNW of Navina
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.820, -97.640

Twin Lakes FD reported 1.75 hail.

Hail, Canadian

When
September 26, 8:45 PM CST
Where
Canadian County, 4.83 mi SW of Yukon
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.450, -97.800

Off-duty NWS employee reported 1.75 hail 6 NW Mustang.

Heavy Rain, Hughes

When
September 26, 8:55 PM CST
Where
Hughes County, 1.32 mi ENE of Wetumka
Reported by
Trained Spotter
Coordinates
35.250, -96.220

Trained spotter reported 5 of rain.

Hail, Logan

When
September 26, 8:57 PM CST
Where
Logan County, Crescent
Measured
1.75 in hail
Property damage
$2,000
Reported by
COOP Observer
Coordinates
35.950, -97.600

COOP observer reported 1.75 hail near Crescent Park. Some damage was reported to automobiles.

Thunderstorm Wind, Comanche

When
September 26, 9:30 PM CST
Where
Comanche County, 1.33 mi WSW of Mt Scott
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -98.550

Mesonet site at Medicine Park recorded a gust to 61 mph.

Thunderstorm Wind, Comanche

When
September 26, 9:45 PM CST
Where
Comanche County, 1.33 mi WSW of Mt Scott
Measured
59 kt (68 mph) estimated gust
Reported by
Mesonet
Coordinates
34.730, -98.550

Mesonet site at Medicine Park recorded a gust to 68 mph.

Thunderstorm Wind, Grady

When
September 26, 9:55 PM CST to 10:15 PM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Mesonet site at Minco measured a gust to 67 mph. Also measured gusts to 63 mph at 9:55pm CST, 67 mph at 10:00pm CST, and 59 mph at 10:15pm CST.

Hail, Dewey

When
September 26, 9:55 PM CST
Where
Dewey County, 1.81 mi WNW of Hucmac
Measured
1 in hail
Reported by
Public
Coordinates
36.070, -98.820

Public reported 1 hail.

Hail, Garfield

When
September 26, 10:49 PM CST
Where
Garfield County, Breckinridge
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.440, -97.730

Emergency management reported 1.75 hail.

Hail, Grant

When
September 26, 11:10 PM CST
Where
Grant County, 6.81 mi NNE of Nash
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.760, -98.000

Law enforcement reported 1 hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407563, 407564, 407565, 407566, 407567, 407568, 407569, 407580, 407572, 407570, 407571, 407573, 407574, 407581, 407575, 407576, 407578, 407583, 407579, 407582.